Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Oncologist. 2012;17(9):1171-9. Epub 2012 Jul 25.

Calcium and vitamin D supplementation during androgen deprivation therapy for prostate cancer: a critical review.

Author information

  • 1Wake Forest Baptist Medical Center, Departments of Cancer Biology, Urology, and Epidemiology and Prevention, Medical Center Boulevard, Winston-Salem, NC 27157, USA.

Abstract

BACKGROUND:

Loss of bone mineral density is an unintended consequence of androgen deprivation therapy in men with prostate cancer. Supplementation with calcium and/or vitamin D in these men seems logical and is advocated by many lay and professional groups.

METHODS:

We reviewed guidelines for calcium and vitamin D supplementation and the results of clinical trials of calcium and vitamin D supplementation on bone mineral density in men with prostate cancer undergoing androgen deprivation therapy.

RESULTS:

Whether supplementation of men undergoing androgen deprivation therapy with calcium and/or vitamin D results in higher bone mineral density than no supplementation has not been tested. The results of 12 clinical trials show that, at the doses commonly recommended, 500-1,000 mg calcium and 200-500 IU vitamin D per day, men undergoing androgen deprivation lose bone mineral density.

CONCLUSION:

The doses of calcium and vitamin D that have been tested are inadequate to prevent loss of bone mineral density in men undergoing androgen deprivation therapy. In light of evidence that high levels of dietary calcium and calcium supplement use are associated with higher risks for cardiovascular disease and advanced prostate cancer, intervention studies should evaluate the safety as well as the efficacy of calcium and vitamin D supplementation in these men.

PMID:
22836449
[PubMed - indexed for MEDLINE]
PMCID:
PMC3448410
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Write to the Help Desk